Minnesota, 2007

Damaging Winds in Minnesota, July 13, 2007

July 13, 2007 · NWS MPX · 2 events in 2 counties and zones

Fast moving upper level trough induced thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Fast moving upper level trough induced thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 13, 9:01 PM CST, 9 minutes earlier.

Area forecast discussion, Jul 13, 9:01 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1001 PM CDT FRI JUL 13 2007

.UPDATE...
FAIRLY STRONG LOW LEVEL THETA E ADVECTION OCCURING NOW OVER EAST
CENTRAL MN AND THIS PATTERN FORECAST BY RUC TO SHIFT INTO WEST
CENTRAL WI AFTER MIDNIGHT...SOE HIHG POPS LOOK GOOD. DID SPEED UP
THE HIGHER POPS OVER EAST CENTRAL MN. SOMEWHAT OF INVERTED V
STRUCTURE TO KMPX SOUNDING AND LAPS IN CENTRAL MN. HAD BEEN SOME
STRONG WIND GUSTS UPSTREAM.

&&

.AVIATION.../00Z TAF ISSUANCE/
LATEST HAND SURFACE ANALYSIS HAD 1004MB LOW ABOUT 200 MI NORTH OF
INL AND SLOWLY DEEPENING AS IT MOVES SOUTHEAST. ATTENDANT TROUGH
KICKING OFF THUNDERSTORMS IN NW MN INTO ERN ND. BETTER
ISALLOBARICS IN THE LOW LEVELS AND JET DYNAMICS ALOFT FAVOR
STRONGER STORMS TO SUSTAIN THEMSELVES MORESO INTO NE MN AND NW WI.
SCT SHRA WITH ISOLD THUNDER SHOULD STILL BE PRESENT FURTHER SW
ALONG THE BOUNDARY AS IT SCOOTS SE THANKS TO THE LOW LEVEL JET
DEVELOPMENT AND SLIGHTLY INCREASING INSTABILITY ALOFT. HAVE
MENTIONED CB HINTING AT THUNDER AT MOST TAF SITES WITH THE PASSAGE
OF THE SCT SHRA. SOME 1 TO 2 KFT WIND SHEAR WILL BE SEEN OVER MSP
AND WI SITES BETWEEN 03 AND 09Z BUT AT THIS TIME DOES NOT LOOK TO
THE LEVEL OF MENTIONING IN THE TAFS.

&&

.PREV DISCUSSION... /ISSUED 627 PM CDT FRI JUL 13 2007/

DISCUSSION...
SURFACE LOW PRESSURE JUST NORTH OF MN AT MID AFTERNOON WILL MOVE
SOUTHEAST TO THE CENTRAL GREAT LAKES BY SATURDAY MORNING. A COLD
FRONT CURVING WEST FROM THE LOW WILL TRAVERSE THE FA OVERNIGHT.
LAYER MOISTURE...Q-VECTOR CONVERGENCE AND PRESSURE FALLS POINT TO
THE NORTHEAST HALF OF THE CWA AS HAVING THE BEST CHANCE FOR SHOWERS
AND THUNDERSTORMS TONIGHT. MU CAPE AND BEST LIS INDICATE INSTABILITY
MAXIMIZED IN THE 03Z TO 09Z TIME FRAME FROM NW TO SE. SHEAR
PARAMETERS ARE VERY POTENT TO OUR NORTH RIGHT NOW. WITH
TEMPERATURES CLIMBING INTO THE MIDDLE 80S AND DEW POINTS RISING INTO
THE MIDDLE 60S OVER NW MN...WOULD NOT BE SURPRISED FOR A FEW SEVERE
STORMS IN THIS AREA AS THE COLD FRONT PUSHES IN. ACTIVITY HERE
OVERNIGHT WILL BE MORE ELEVATED. HIGH PRESSURE WILL BUILD IN FOR
SATURDAY AND SUNDAY. NAM AND GFS ARE STRUGGLING WITH THE NEXT LOW
PRESSURE SYSTEM AND ASSOCIATED FRONT FOR SUNDAY NIGHT/MONDAY. THE
12Z GFS IS A FULL 24 HOURS FASTER. BETTER FIT WITH THE 09Z SREF
AND 12Z GFS ENSEMBLE...WHICH WOULD HAVE A SLOWER AND WEAKER
EVOLUTION TO THE LOW AND FRONT. THE LATTER SOLUTIONS WOULD FAVOR
THE LOW AND FRONT OVER SOUTHERN MN MONDAY AFTERNOON/EVENING. THIS
BOUNDARY WILL LIKELY BECOME MORE NW-SE ORIENTATED TUESDAY AND
WEDNESDAY ACROSS THE WESTERN AND SOUTHERN CWA...LEADING TO CHANCES
OF LATE AFTERNOON/NIGHTTIME CONVECTION AS IMPULSES MOVE THROUGH IN
THE NORTHWEST FLOW ALOFT. EVENTUALLY...RIDGING ALOFT SPREADS OVER
THE NORTH CENTRAL STATES FROM THURSDAY TO FRIDAY...WITH A
SUBSTANTIAL HEAT WAVE GETTING UNDERWAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/MRF/JPR
Hazardous weather outlook, Jul 13, 3:20 AM CST, 17 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 AM CDT FRI JUL 13 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
140930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
420 AM CDT FRI JUL 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

KAT

In the hours before

Special weather statement, Jul 13, 8:30 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
930 PM CDT FRI JUL 13 2007

MNZ042-140300-
TODD-
930 PM CDT FRI JUL 13 2007

...SIGNIFICANT WEATHER ALERT FOR SOUTHEAST TODD COUNTY UNTIL 1000 PM
CDT...

AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LONG PRAIRIE...OR 11 MILES SOUTH OF
BROWERVILLE...AND MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE EXPECTED WITH THIS STORM.

COMMUNITIES IN THE PATH OF THIS STORM INCLUDE LITTLE SAUK...GREY
EAGLE...NORTH SHORE...PLEASANT BEACH...AND BURTRUM.

The radar

The Minneapolis radar (KMPX), 98 km away, was scanning. The volume nearest the first event began at 03:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mille Lacs

When
July 13, 9:10 PM CST
Where
Mille Lacs County, 1 mi E of Milaca
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.730, -93.609

Fifteen inch diameter tree toppled.

Thunderstorm Wind, Isanti

When
July 13, 10:00 PM CST
Where
Isanti County, 5 mi WNW of Isanti
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.528, -93.345

Oak tree blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51727, 51728.